Michigan, 2012Winter Storm and Winter Weather in Michigan, December 20 to 21, 2012
December 20 to 21, 2012 · NWS MQT · 14 events in 14 counties and zones
A powerful low pressure system originating over the mid-Mississippi Valley dumped wet heavy snow across much of the east half of Upper Michigan from the 20th into the 21st. A few locations over western Upper Michigan also saw heavy snow during the event.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system originating over the mid-Mississippi Valley dumped wet heavy snow across much of the east half of Upper Michigan from the 20th into the 21st. A few locations over western Upper Michigan also saw heavy snow during the event. Strong wind gusts to 50 mph accompanying the wet snow caused power outages across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 19, 11:35 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Dec 19, 11:35 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1235 AM EST THU DEC 20 2012
.UPDATE...
ISSUED AT 944 PM EST WED DEC 19 2012
THE 00Z NAM AND RUC RUNS INDICATE THAT THE HEAVIER SNOW MAY BE A
LITTLE LATER TO ARRIVE...ESPECIALLY CLOSER TO LAKE SUPERIOR WHERE
INITIAL DRY AIR WILL NEED TO BE OVERCOME. WITH A TRACK SO FAR
SOUTH...THIS WOULD TEND TO MAKE SENSE. ALTHOUGH THE OVERALL STORM
TOTAL SNOWFALL FORECAST HAS NOT CHANGED...WILL DELAY THE ARRIVAL OF
SNOW FOR A FEW HOURS THU MORNING.
IT SHOULD BE NOTED THAT MANY PLACES IN UPPER MICHIGAN WILL NOT HAVE
MUCH OR ANY SNOW EARLY THURSDAY MORNING. HOWEVER...CONDITIONS WILL
RAPIDLY DETERIORATE DURING THE DAY AS THE SNOW SPREADS NORTH AND THE
NE WINDS INCREASE.
ISSUED AT 831 PM EST WED DEC 19 2012
NO MAJOR CHANGES TO THE GOING FORECAST THIS EVENING AS THE AFTERNOON
PACKAGE HAS THE SITUATION WELL IN HAND. LOW PRESSURE JUST NORTH OF
OKC IS STILL EXPECTED TO MOVE RAPIDLY NE TONIGHT TO A POSITION NEAR
CHICAGO BY NOON THURSDAY. WIDESPREAD SNOW IN THE DEFORMATION AXIS TO
THE N AND NW OF THE LOW WILL RAPIDLY MOVE NE AS WELL. THE LATEST
RUNS OF THE RUC AGREES WITH THE NAM AND SREF MEMBERS IN SHOWING THE
SNOW DEVELOPING AROUND 09Z AT MNM...THEN RAPIDLY SPREADING NORTHWARD
IN THE MORNING TO MQT BY 12Z AND CMX SOON AFTER. WITH THE
STRENGTHENING F-GEN MOVING OVER THE AREA ASSOCIATED WITH THE
DEVELOPING TROWAL /AND ASSOCIATED LOWER STABILITY/...EXPECT SNOW TO
FALL HEAVY AT TIMES ESPECIALLY ACROSS THE SOUTH AND EAST DURING THE
DAY. AS SUCH...HAVE OPTED TO INCLUDE SNOWFALL RATES OF 1-2 INCHES
PER HOUR IN THE WARNING AREAS TO HIGHLIGHT THIS SPECIFIC CONCERN.
OTHERWISE...THE ONLY OTHER CONCERN THAT WILL NEED TO MONITORED IS
THE POTENTIAL FOR HIGHER SNOW AMOUNTS IN GOGEBIC COUNTY DUE TO THE
SUSTAINED N-NE WIND. LATEST RUC RUNS INDICATE SNOW BECOMING HEAVIER
BY LATE MORNING AS THE BETTER MOISTURE WRAPS WESTWARD INTO FAR
WESTERN UPPER MI. IF THIS TREND CONTINUES WITH THE 00Z RUNS...THE
MID SHIFT MAY NEED TO OPT FOR A WARNING HERE AS WELL. STILL
EXPECTING THE WINDS TO INCREASE LATER THU INTO THU NIGHT. IN
FACT...AREAS NEAR LAKE SUPERIOR NEAR AND EAST OF MARQUETTE WILL
LIKELY SEE SIGNIFICANT BLOWING/DRIFTING THU NIGHT INTO FRI MORNING
AS THE SNOW TRANSITIONS TO A LESS DENSE LAKE EFFECT. NWP SUGGEST
45-50KT 925MB WINDS...AND THERE IS A CONCERN THAT BLIZZARD CRITERIA
COULD TECHNICALLY BE MET EARLY FRI MORNING. WILL NOT MAKE ANY
HEADLINE ADJUSTMENTS...BUT IT IS QUITE POSSIBLE THAT THE WORST
CONDITIONS OF THE ENTIRE EVENT FOR AREAS NEAR LAKE SUPERIOR WILL BE
THU NIGHT INTO FRIDAY MORNING.
UPDATED WINTER STATEMENT ALREADY OUT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 441 PM EST WED DEC 19 2012
HEADLINES ARE OUT FOR ALL OF UPR MICHIGAN. SNOW BEGINS LATE TONIGHT
OVER SOUTH AND SPREADS ACROSS REST OF CWA ON THURSDAY. NOW WE WAIT.
WV LOOP/12Z RAOBS SHOW TWO PRIMARY UPPER LEVEL FEATURES. STRONG
SHORTWAVE TROUGH/PV ANAMOLY EMERGING ON TO THE SOUTHERN PLAINS
WHILE SHORTWAVE TROUGH IN THE NORTHERN STREAM IS DIGGING ACROSS
DAKOTAS. LEE SIDE CYCLOGENESIS WELL UNDERWAY NEAR TX/OK PANHANDLE.
SOUTHERN STREAM PV ANAOMOLY MAIN WX MAKER TO START. WAVE HEADS INTO
OK AND SOUTHERN MO TONIGHT WITH A 995MB SFC LOW NEARING SAINT LOUIS
MO BY 12Z ON THURSDAY. JET STREAK DIGGING INTO BASE OF TROUGH FM
WY TO KS AND INCREASING DIVERGENCE ALOFT RESULTS IN DEEPENING SFC
LOW BLO 990MB AS IT REACHES CHICAGO/SOUTHERN TIP OF LK MICHIGAN
18Z-24Z. FURTHER DEEPENING OF MID-LEVEL LOW THEN EXPECTED ON
THURSDAY NIGHT AS THE NORTHERN STREAM WAVE BEGIN TO INTERACT WITH
THE SOUTHERN STREAM ONE. THIS SHOULD ALLOW LAKE ENHANCED SNOW TO
LINGER LONGER ALONG LK SUPERIOR INTO FRIDAY.
BACK TO TONIGHT...LGT SNOW BEGINS TO SPREAD INTO FAR SOUTH CWA AFT
09Z TONIGHT THEN REACHES LK MICHIGAN TO IMT LINE AROUND 12Z THU.
INTIALLY SNOW WILL BE DRIVEN BY DIVERGENCE ALOFT FM JET STREAK
LIFTING INTO ONTARIO. LATER THU MORNING THROUGH THU AFTN...SOUTHERLY
WINDS AHEAD OF SFC-H85 LOW INCREAS GULF MOISTURE INTO AREA WITH
PERSISTENT ISENTROPIC ASCENT NOTED ON 290-305K SFCS /H9-H6/.
FRONTOGENESIS RAMPS UP WITH STEADY SURGE OF H8-H7 FRONTOGENESIS
SWEEPING ACROSS SCNTRL AND EASTERN CWA. STRONGEST/PERSISTENT FN/FS
VECTOR CONVERGENCE FAVORS CORRIDOR FROM MNM-ISQ-ERY TO SEE HEAVY
SNOW THROUGH MUCH OF AFTN. PIVOT POINT FOR SNOW SEEMS TO FAVOR LUCE
COUNTY FOR MOST PROLONGED PERIOD OF HEAVIER SNOW. RATES UP TO 2
INCHES/HOUR POSSIBLE AS ADDITIONAL FORCING IS PROVIDED BY 925-850MB
THETA-E ADVECTION. MEANWHILE OVER CNTRL AND WEST CWA MODERATE SNOW
SHOULD STEADILY LIFT NORTH ON THURSDAY MORNING AND SHOULD BE OVER
ALL AREAS BY MIDDAY. WILD CARD IN CNTRL CWA IS AREA OF H7-H5
FRONTOGENESIS THAT KEEPS SHOWING UP FROM MQT-IMT. SEEMS THAT
NAM/GFS/ECMWF/GEM-REGIONAL ALL PICK UP ON THIS ENHANCING FEATURE.
RESULT IS INCREASE IN MODELED QPF FM GFS/GEM-REGIONAL/ECMWF WHICH
NOW LOOKS A BIT CLOSER TO WETTER NAM IDEA. ALREADY ADDED DICKINSON
TO ONGOING WARNINGS ON EARLIER UPDATE. HIGHER TERRAIN OF MARQUETTE
AND BARAGA COUNTIES ALSO WILL BEGIN TO SEE POTENTIAL FOR INCREASED
SNOW AMOUNTS COMPARED TO LOWER ELEVATIONS BY LATE THURSDAY AFTN DUE
TO INCREASING NORTHEAST WINDS/UPSLOPE LIFTING.
ACROSS WESTERN TIER...SYNOPTIC SNOW WILL NOT FALL AS HEAVY AS IN THE
CNTRL AND EASTERN CWA. ULTIMATELY...TOTAL SNOW AMOUNTS WILL BE
BOOSTED OVER HIGHER TERRAIN OF WEST DUE TO LK ENHANCED/LK EFFECT
SNOW LATER THURSDAY NIGHT INTO FRIDAY. MORE ON THAT IN THE LONG TERM
DISCUSSION.
OVERALL...OTHER THAN ADDITION OF DICKINSON TO ORIGINAL WARNING AND
INCLUDING WESTERN CWA IN ADVY...THEME OF GOING FORECAST ISSUED ON
MID SHIFT IS STILL ON TRACK. EXPECT 12-15HR SYNOPTIC SNOW TOTALS
ENDING AROUND 7 PM EST THURSDAY OF 3-6 INCHES OVER WESTERN THIRD OF
CWA /IRONWOOD AND HOUGHTON/ WITH 6 TO 10 INCHES OVR REST OF CWA.
WIDESPREAD SYNOPTIC PORTION OF THE STORM CONTINUES ON THURSDAY NIGHT
OVER EASTERN CWA...BUT WILL WANE OVER THE SOUTH. BLOWING SNOW
BECOMES MORE SIGNIFICANT JUST BEYOND THE SCOPE OF THE SHORT TERM.
MODELS COMING INTO EVEN BETTER AGREEMENT TODAY JUST ADDS FURTHER
CONFIDENCE TO THE FORECAST. SO NOW WE WAIT.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 441 PM EST WED DEC 19 2012
THURSDAY NIGHT...MODELS WERE IN GOOD OVERALL AGREEMENT...TAKING
THE MID LEVEL LOW FROM NRN INDIANA TO THE SRN END OF LAKE HURON BY
12Z/FRI. AT 00Z/FRI...THE NAM INDICATED A BAND OF STRONG 700-500 MB
FGEN AND TROWAL FEATURE OVER CNTRL UPPER MI WHICH IS EXPECTED TO
SHIFT INTO THE ERN CWA DURING THE EVENING WHICH MAY HELP TO ENHANCE
SNOWFALL RATES BTWN 00Z-06Z OVER THE EAST HALF. AS THE STRONGER
FGEN...AND 700-300 MB QVECTOR CONV OVER NRN LAKE HURON INTO NRN LOWER
MI SHIFT STEADILY TO THE NE...THE SYNOPTIC SCALE LIFT AND PCPN WILL
ALSO WEAKEN. ADDITIONAL OVERALL SYNOPTIC SNOWFALL AMOUNTS OF 1 TO 3
INCHES ARE LIKELY..MAINLY DURING THE EVENING. SO...THE ADVISORIES AND
WARNINGS OVER THE SRN TIER OF COUNTIES WILL END AT 06Z.
850 MB TEMPS TO AROUND -10C OVER LAKE SUPERIOR COMBINED WITH 950-925
WINDS INTO THE 40-50 KT RANGE WILL LEAD TO SIGNIFICANT LAKE
ENHANCEMENT AND OROGRAPHIC BOOST TO SNOWFALL AMOUNTS. THE GREATEST
AMOUNTS WOULD BE EXPECTED IN THE HIGHER TERRAIN WEST OF MARQUETTE
WHERE ADDITIONAL SNOWFALL AMOUNTS OF 8 INCHES ARE EXPECTED WITH EVEN
LOCALLY HIGHER AMOUNTS POSSIBLE. LOCALLY GREATER SNOWFALL AMOUNTS ARE ALSO
EXPECTED ESPECIALLY NEAR IRONWOOD/WAKEFIELD THAT MAY EVENTUALLY PUSH
SNOW TOTALS INTO THE WARNING CATEGORY. HOWEVER...CONFIDENCE IN HEAVY
SNOWFALL AMOUNTS OVER THE WEST IS LOWER.
FRIDAY...MID LEVEL RIDGING AND ASSOCIATED QVECTOR
DIVERGENCE/SUBSIDENCE WITH LOWERING INVERSION HEIGHTS/STRONG 850-700
MB DRYING WILL SPREAD FROM WEST TO EAST BRINGING AN END TO ANY
SIGNIFICANT SNOWFALL RATES OVER THE WEST DURING THE MORNING AND
CNTRL/EAST BY EARLY AFTERNOON. SO...GOING WARNING/ADVY ENDING TIMES
LOOK ON TRACK. ADDITIONAL AMOUNTS OF A FEW INCHES WILL STILL BE
POSSIBLE...MAINLY NORTH CENTRAL AND EAST.
FRIDAY NIGHT INTO SATURDAY...WITH 850 MB TEMPS AROUND -8C AND LINGERING
MOISTURE OVER THE ERN PORTION LAKE SUPERIOR SOME LINGERING SCT -SHSN
MAY BE POSSIBLE OVER THE EAST WHICH SHOULD END EARLY SATURDAY
MORNING. OTHERWISE...LOOK FOR DECREASING CLOUDS WITH TEMPS CLOSER TO
SEASONAL AVERAGES...LOWS IN THE TEENS AND LOWER 20S AND HIGHS IN THE
MID TO UPPER 20S.
SUN-WED...SOME LIGHT LES MAY BE POSSIBLE SUNDAY AS ARCTIC HIGH PRES
OVER CNTRL CANADA PUSHES A COLD FRONT THROUGH THE AREA.
HOWEVER...WITH GENERALLY LIGHT ACYC NRLY WINDS...KEPT MODEL
CONSENSUS SLIGHT CHANCE POPS. THE GFS AND ECMWF SUGGEST THAT A WEAK
SHORTWAVE TROUGH MOVING FROM THE NRN PLAINS INTO THE WRN GREAT LAKES
COULD ALSO BRING SOME LIGHT SNOW TO THE REGION. SOME LIGHT LES MAY
ALSO BE POSSIBLE WITH NE LOW LEVEL FLOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1229 AM EST THU DEC 20 2012
MVFR TO IFR CIGS CONTINUE ACROSS THE WESTERN HALF OF UPPER MICHIGAN
AHEAD OF THE DEVELOPING STORM SYSTEM OVER THE PLAINS. EXPECT THESE
CLOUDS TO SPREAD EAST THROUGH THE OVERNIGHT AND AFFECT SAW.
THE BIG STORY IS THE DEVELOPING STORM OVER THE PLAINS. SNOW HAS
SPREAD INTO SRN WI AND EXPECT THIS SNOW TO MOVE NORTH INTO UPPER MI
THU MORNING. THE SNOW WILL FIRST REACH IWD AROUND SUNRISE...SAW
AROUND 15Z...THEN SPREAD WEST TO CMX. IFR CONDITIONS WILL SOON
FOLLOW AS THE SNOW AND NE WINDS INCREASE. CONDITIONS WILL BE WORST
AT SAW WHERE CONDITIONS WILL LIKELY BE BELOW AIRPORT MINIMUMS THU
AFTN/NIGHT DUE TO HVY SNOW AND BLOWING SNOW. CMX AND IWD WILL ALSO
BE LIFR. CMX HAS A CHANCE TO SEE VSBYS BELOW 1/2SM LATE THU AFTN
INTO THU NIGHT DUE TO THE STRONG WINDS CREATING BLOWING SNOW. IWD
LOOKS TO BE FAR ENOUGH AWAY FROM THE DEEP MOISTURE AND STRONG WINDS
TO ALLOW VSBYS TO STAY ABOVE 1/2SM ON THU.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 441 PM EST WED DEC 19 2012
WINDS LESS THAN 20 KTS CURRENTLY WILL QUICKLY GIVE WAY TO STRONGER
WINDS ON THURSDAY AS LOW PRESSURE MOVES TOWARD SOUTHERN LK MICHIGAN.
AS DEEPENING LOW PRESSURE MOVES INTO LOWER MI BY LATER THU...EXPECT
N TO NE GALES TO DEVELOP OVER ALL BUT FAR WESTERN LAKE SUP BY THU
EVENING. GALE WARNINGS CONTINUE FOR THESE AREAS FOR WINDS AS HI
40-45 KTS UNTIL THE STRONGER WINDS DIMINISH W-E FRI INTO FRI EVENING
AS THE LO SHIFTS FARTHER EAST. FOR THE WEEKEND...EXPECT GENERALLY
N-NW WINDS NO HIER THAN 25 KTS OR SO WITH A WEAKER PRES GRADIENT
DOMINATING.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING TO
10 AM EST /9 AM CST/ FRIDAY FOR MIZ002-009-084.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 1 PM EST FRIDAY
FOR MIZ005>007-014-085.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
FRIDAY FOR MIZ001-003.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 PM EST
FRIDAY FOR MIZ004.
WINTER STORM WARNING FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR MIZ011.
WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT FOR MIZ010.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST FRIDAY
FOR MIZ013.
WINTER STORM WARNING FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR MIZ012.
LAKE SUPERIOR...
GALE WARNING FROM 7 PM THIS EVENING TO 10 PM EST FRIDAY FOR
LSZ249>251-266-267.
GALE WARNING FROM 7 PM THIS EVENING TO 4 PM EST FRIDAY FOR
LSZ244-245-248-265.
GALE WARNING FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY FOR
LSZ264.
GALE WARNING FROM 7 PM THIS EVENING TO 11 AM EST FRIDAY FOR
LSZ243-263.
LAKE MICHIGAN...
GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EST FRIDAY FOR
LMZ248-250.
GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 PM EST FRIDAY FOR
LMZ221.
&&
UPDATE...MRD
SHORT TERM...JLA
LONG TERM...JLB
AVIATION...MRD
MARINE...JLAHazardous weather outlook, Dec 20, 3:10 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST THU DEC 20 2012
MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
410 AM EST THU DEC 20 2012 /310 AM CST THU DEC 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A DEEPENING LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO AND ACROSS
LOWER MICHIGAN TODAY AND TONIGHT...RESULTING IN HEAVY
SNOW...GUSTY NORTH WINDS...AND AREAS OF BLOWING SNOW...ESPECIALLY
OVER CENTRAL AND EASTERN UPPER MICHIGAN. STORM TOTAL SNOWFALL OF 8
TO 12 INCHES IS FORECAST EAST OF A LINE FROM THE HURON MOUNTAINS TO
CRYSTAL FALLS BY THE TIME THE SNOW DIMINISHES BY DAYBREAK FRIDAY.
THE COMBINATION OF FALLING AND BLOWING SNOW MAY RESULT IN NEAR
BLIZZARD CONDITIONS AT TIMES IN THIS AREA...ESPECIALLY IN OPEN AREAS
NEAR THE GREAT LAKES. SEE THE LATEST WINTER WEATHER STATEMENT FOR
COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL INTENSITY FROM THE WINTER STORM WILL BEGIN TO TAPER OFF WEST
TO EAST THROUGH THE DAY ON FRIDAY...BUT LAKE EFFECT SNOW
SHOWERS WILL CONTINUE ALONG LAKE SUPERIOR OVER EASTERN UPPER MICHIGAN
THROUGH SATURDAY MORNING. IN ADDITION...NORTH TO NORTHWEST WINDS
ALONG LAKE SUPERIOR WILL REMAIN GUSTY THROUGH FRIDAY
EVENING....LEADING TO AREAS OF BLOWING SNOW. ADDITIONAL ACCUMULATIONS
OF 1 TO 3 INCHES ARE EXPECTED FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THIS UPCOMING
WINTER STORM.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
410 AM EST THU DEC 20 2012 /310 AM CST THU DEC 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE THIS AFTERNOON OVER
WESTERN LAKE SUPERIOR. TONIGHT NORTH GALES TO 35 TO 45 KNOTS ARE
FORECAST OVER ALL BUT FAR WESTERN LAKE SUPERIOR. SEE THE LATEST
LAKE SUPERIOR OPEN WATER FORECAST OR MARINE WEATHER MESSAGE FOR
COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTH GALES TO 35 TO 45 KNOTS ARE FORECAST TO CONTINUE THROUGH FRIDAY
AFTERNOON AND EVENING FOR ALL BUT FAR WESTERN LAKE SUPERIOR. SEE THE
LATEST LAKE SUPERIOR OPEN WATER FORECAST OR MARINE WEATHER MESSAGE
FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
410 AM EST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTH GALES TO 40 KNOTS ARE FORECAST THIS AFTERNOON AND TONIGHT. SEE
THE LATEST NEARSHORE MARINE FORECAST OR MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTH GALES TO 40 KNOTS ARE FORECAST THROUGH FRIDAY AFTERNOON. SEE
THE LATEST NEARSHORE MARINE FORECAST OR MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MCD
Winter Storm, Dickinson
- When
- December 20, 4:30 AM CST to 5:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The spotter east of Iron Mountain measured 7.4 inches of wet snow in 11 hours while the observer in Norway measured six inches of snow in 12 hours. Area schools were closed due to the storm.
Winter Storm, Menominee
- When
- December 20, 5:00 AM CST to December 21, 6:30 PM CST
- Where
- Menominee forecast zone
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Spotter 12-hour snowfall totals included 12 inches in Powers and 9 inches near Stephenson. The wet snow combined with north to northeast winds gusting to 50 mph caused sporadic power outages and closed area schools on the 20th.
Winter Storm, Delta
- When
- December 20, 6:30 AM EST to 6:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The Delta County sheriff reported 6.5 inches of snow fell in Escanaba in less than 12 hours closing area schools on the 20th.
Winter Storm, Marquette
- When
- December 20, 7:00 AM EST to December 21, 3:00 PM EST
- Where
- Marquette forecast zone
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Storm total snowfall included 20 inches seven miles southwest of Ishpeming, 17 inches at the National Weather Service in Negaunee Township and 15 inches at Arnold. The wet heavy snow combined with north wind gusts to 50 mph at times contributed to sporadic power outages and numerous traffic accidents across the Marquette area. Area schools were closed on the 20th and 21st due to the storm.
Winter Storm, Southern Schoolcraft
- When
- December 20, 7:00 AM EST to 6:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The Schoolcraft County Road Commission estimated six to eight inches of wet snow fell in Manistique in less than 12 hours on the 20th.
Winter Storm, Gogebic
- When
- December 20, 6:00 AM CST to December 21, 12:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter in Ironwood measured 11 inches of snow in less than 24 hours while a spotter in Bessemer estimated nearly 10 inches of snow.
Winter Weather, Ontonagon
- When
- December 20, 7:00 AM EST to December 21, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer near Bergland measured nine inches of snow in 24 hours.
Winter Storm, Alger
- When
- December 20, 7:30 AM EST to December 21, 8:00 AM EST
- Where
- Alger forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers south and east of Grand Marais measured between 12 and 14 inches storm total snowfall. The wet snow combined with north wind gusts to 50 mph caused power outages and several minor accidents in the Munising area. Many area schools were also closed on the 20th and 21st.
Winter Storm, Luce
- When
- December 20, 8:00 AM EST to December 21, 11:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
McMillan received a foot of wet snow in just over 24 hours.
Winter Storm, Baraga
- When
- December 20, 8:00 AM EST to December 21, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer in Herman measured 10 inches of wet snow in 24 hours.
Winter Weather, Southern Houghton
- When
- December 20, 8:00 AM EST to December 21, 6:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter near Sidnaw measured 7.5 inches of wet snow along with some blowing snow during the event.
Winter Storm, Northern Schoolcraft
- When
- December 20, 9:00 AM EST to 6:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter in Seney measured six inches of wet snow in nine hours.
Winter Weather, Northern Houghton
- When
- December 20, 9:00 AM EST to December 21, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer near Twin Lakes measured seven inches of snow in less than 24 hours.
Winter Weather, Keweenaw
- When
- December 20, 9:30 AM EST to 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Keweenaw County Road Commission estimated up to 5 inches of wet snow over the higher terrain of Keweenaw County and in the Mohawk area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422735, 422701, 422721, 422672, 422725, 422738, 422830, 422673, 422675, 422737, 422837, 422734, 422828, 422838.